Florida, 2019High Surf in Florida, September 20, 2019
September 20, 2019 · NWS MLB · 1 event in 1 county or zone
A 60-year-old man from Sanford, Florida drowned at Daytona Beach due to rough surf conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 60-year-old man from Sanford, Florida drowned at Daytona Beach due to rough surf conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 20, 1:59 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 20, 1:59 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
259 PM EDT Fri Sep 20 2019
.DISCUSSION...
...Hazardous Boating and Surf Conditions Continue into the
Weekend...
Currently-Tonight...Strong ridge to the north will maintain an
elevated low level onshore flow through tonight, with 925mb winds
remaining around 20-25 knots. While winds will diminish over the
interior past sunset, winds along the coast (mainly south of the
Cape) will remain breezy around 15 to 20 mph. Drier air continues
to work its way into the area, which should reduce overall
coverage of showers across land areas into early this evening.
However, isolated light to moderate showers pushing onshore along
the coast will still be possible overnight, with rain chances
around 20 percent. Lows will continue to range from the low to mid
70s tonight, with upper 70s possible along immediate coast, south
of the Cape where breezy easterly winds persist.
Saturday-Sunday...Center of strong ridge near the Mid-Atlantic
coast will push offshore into the weekend, but a breezy to windy
onshore flow will continue across the area. Low level moisture
becomes more limited as drier air continues to build into the
region and isolated to scattered onshore moving showers that will
continue into Saturday, look less likely into Sunday with rain
chances decreasing. Still overall coverage of this activity even
into Saturday looks low with most areas remaining dry. Highs will
be near to a few degrees below their seasonal norms, ranging from
the mid 80s along the coast and mid-upper 80s inland.
Large, long-period swells from Humberto will continue hazardous
beach conditions, with dangerous rip currents and rough surf.
Monday-Thursday...(Previous Forecast) Avbl medium range guid
agrees the dominant ridge over the SE will flatten Monday in
response to a shortwave transiting the OH Valley. As this wave
amplifies Swd along the Mid Atlc coast on Tue, modest high
pressure both at the sfc and aloft should try to establish over
the FL peninsula. A gentle onshore flow will keep temperatures
restricted, especially near the coast with rain chcs in the
absence of any notable moisture return remaining to silent to very
low chcs through the middle of next week. Expect highs in the
U80s to L90s.
&&
.AVIATION...Thru 21/18Z.
Sfc winds: Thru 21/01Z...E/NE 14-18KTS with fqnt sfc G20-25KTS. Btwn
21/01Z-21/04Z...interior sites bcmg E/NE 5-8KTS. Btwn 21/03Z-
21/06Z...coastal sites bcmg E/NE 8-12KTS. Btwn 21/12Z-21/15Z...bcmg
E/NE 14-18KTS with fqnt sfc G20-25KTS.
Vsbys/WX/Cigs: Thru 21/00Z...chc brief MVFR shras. Btwn 21/00Z-
21/12Z...E of KOMN-KOBE slgt chc brief MVFR shras. Aft 21/12Z...
coastal sites chc MVFR shras...interior sites slgt chc MVFR shras.
&&
.MARINE...
Tonight-Sunday...Small Craft Advisory to continue across the
coastal waters as a fresh to strong easterly breeze combines with
a lingering long period swell from Humberto to produce dangerous
boating conditions. Wind speeds up to 20-25 knots tonight will
gradually diminish to 15-20 knots from north to south across the
waters through the weekend. Seas will also slowly decline, but
remain up to 10-12 feet offshore tonight, falling to 7-9 feet on
Sunday.
Monday-Wednesday...WV heights begin to slip to 6 ft or less
during Mon and if forecast holds all headlines should finally be
lowered incrementally over the waters early in the week. Decaying
swell should continue to make up the primary wave component into
at least Wed of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 83 72 84 / 20 20 10 10
MCO 71 86 70 87 / 10 10 10 10
MLB 77 84 75 85 / 20 20 10 10
VRB 76 85 73 85 / 20 20 20 20
LEE 71 88 70 89 / 10 10 0 10
SFB 71 86 70 87 / 10 20 10 10
ORL 72 86 71 87 / 10 10 10 10
FPR 77 85 74 86 / 20 30 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
Volusia-Indian River-Inland Volusia-Martin-Northern Brevard-
Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
Brevard-Southern Lake-St. Lucie.
High Surf Advisory until 4 PM EDT Saturday for Coastal Volusia-
Indian River-Martin-Northern Brevard-Southern Brevard-St.
Lucie.
AM...Small Craft Advisory until 10 AM EDT Sunday for Flagler Beach to
Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
SHORT/LONG TERM...Weitlich
IMPACT WX/RADAR....Volkmer
AVIATION...BragawHazardous weather outlook, Sep 20, 3:31 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
431 AM EDT Fri Sep 20 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
431 AM EDT Fri Sep 20 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.HIGH WIND IMPACT...
Windy conditions expected today as east-northeast winds increase
to around 15 to 20 mph with frequent gusts to 25 to 30 mph. This
will lead to hazardous boating conditions on the Intracoastal
Waterway and inland lakes today. A Lake Wind Advisory is now in
effect through 8 PM across east central Florida.
.COASTAL FLOOD IMPACT...
A High Surf Advisory is in effect for breaking waves peaking at 7
to 9 feet today and tonight, which will produce rough pounding
surf. Waves crashing across piers and jetties can make it
difficult to stand or walk. Minor beach erosion will occur around
each high tide cycle. The next high tides are around 1230 PM to 1
PM this afternoon then again around 1 AM tonight.
.RIP CURRENT IMPACT...
Large northeast swells and breezy onshore winds will produce
rough surf and a high risk of life threatening rip currents at
the beaches of east central Florida. People visiting the beach
should not enter the surf. Large breakers can knock you down and
make you susceptible to being caught in strong rip currents.
.WIND AND SEA IMPACT...
A Small Craft Advisory remains in effect over the Atlantic waters
as large, long-period swells from distant Hurricane Humberto
are combining with easterly winds of 20 to 25 knots to make
conditions very hazardous. Gusts to around 30 knots are also
possible in fast-moving showers.
.RIVER FLOOD IMPACT...
The St Johns River at Astor is forecast to remain in Minor Flood
Stage through early next week, and the St Johns River near Geneva
is forecast to remain in Action Stage into the weekend.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Hazardous marine conditions will continue into the weekend and
possibly into early next week as large swells and breezy east
winds impact the Atlantic waters. Rough surf and a High Risk of
rip currents will also continue into the weekend. Minor beach
erosion can be expected near times of high tide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Combs
High Surf, Volusia
- When
- September 20, 5:15 PM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Volusia County Beach Safety Ocean Rescue reported that a 60-year-old man from Sanford, Florida drowned at Daytona Beach near the boardwalk due to high surf after he waded into the water at an unguarded beach. Rip currents were also present at the beach when the incident occurred, but high surf was the greater hazard. Bystanders reported the man started struggling in the high waves after he was chest-deep in the water. Lifeguards responded to the scene after receiving a 9-1-1 call and after a brief search pulled the man unresponsive from the water. CPR was performed on the man and he was transported to a local hospital, where he died from his injuries shortly after 1800 LST.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in North Dakota, September 20 to 21, 2019$72 million · EF0 · 25 events
- Flash Flooding and Hail in Minnesota, September 20 to 21, 2019$21 million · 1.25 in hail · 7 events
- Flash Flooding and Hail in North Dakota, September 20 to 21, 2019$1.9 million · 2.75 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 20 to 22, 201944 events
- Flash Flood in Missouri, September 20, 2019$20,000 · 1 event
- Hail in North Dakota, September 20, 20191.5 in hail · 11 events
- Tornado and Hail in Nebraska, September 20, 20191.75 in hail · 10 events
- Hail and Damaging Wind in South Dakota, September 20, 20191.5 in hail · 6 events
- Hail and Damaging Wind in Minnesota, September 20, 20191.75 in hail · 5 events
- Hail in Wyoming, September 20, 20191.75 in hail · 5 events
- Damaging Winds in South Dakota, September 20, 201957 kt wind · 5 events
- Hail and Damaging Wind in South Dakota, September 20, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845904.